Montana, 2017

Winter Storm in Montana, November 2 to 4, 2017

November 2 to 4, 2017 · NWS BYZ · 13 events in 13 counties and zones

Abundant Pacific moisture moved over cold air in place at the surface. This combined with a strong disturbance aloft resulted in heavy snow across the western portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Abundant Pacific moisture moved over cold air in place at the surface. This combined with a strong disturbance aloft resulted in heavy snow across the western portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 2, 3:14 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Nov 2, 3:14 PM MST, 2 hours 46 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
414 PM MDT Thu Nov 2 2017

.UPDATE...
Made a quick update to hit light snow a little harder this
evening. Isentropic band set up this afternoon over the Bighorn
Basin and this has shifted northward into south central Montana.
Snow will be light and not expected much accumulation as
isentropic ascent was relatively weak. Isentropic lift will weaken
as the evening wears on, so expect band to shift northward and
decrease in coverage and intensity. TWH

&&

.SHORT TERM...valid for Fri and Sat...

Areas of light snow were seen on radar moving N into the forecast
area. The snow was being generated by isentropic lift. The models
were in good agreement with the synoptic pattern through Saturday
night, but differed with QPF amounts. Tonight, the right-rear
quadrant of an upper jet will bring divergence into the western
zones, while isentropic ascent continues over the area. These
factors will bring the likelihood of snow W of KBIL with lesser
chances elsewhere. Will begin a Winter Storm Warning for the
western mountains at 06Z tonight. The jet divergence will move
into the north central part of the area by 18Z Friday and
isentropic lift continues, as a warm front pushes N into SE MT.
The best chances for snow will continue W of KBIL. Rain will mix
with snow in the afternoon from KLVM to just SE of KBIL to N
Rosebud County S. The GEFS plumes continue to show a threat of
freezing rain and sleet in KBIL, but will continue to leave this
out as GFS Bufkit soundings do not look convincing enough to add
this precipitation. Periods of Q-vector convergence will move
through the area on Friday and Friday night. A cold front pushes S
into the area Fri. night with a frontogenesis band that moves
quickly S. Jet divergence continues over the west, adding to the
lift. Again, highest precipitation chances will be W of KBIL with
decent chances to the N as well. Frontogenesis moves S of the area
on Saturday with more jet divergence over the W in the morning
that shifts E during the day. A shortwave will push through the
area Sat. through Sat. evening. Pushed the high PoPs southward a
bit faster on Saturday per the models, and left a chance over the
area Sat. night.

Noted the QPF was higher on the ECMWF than on the GFS through the
event, but the W was targeted with the highest snow chances on
both models. Thus ran the Winter Storm Warning for the mountains
through 13Z Sunday. Also will issue a Winter Storm Watch for
Judith Gap S through the foothills, and W through Park County,
including the Paradise Valley, for 12Z Fri. through 13Z Sunday.
May eventually need Advisories E of the Watch area. Arthur

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Snowy and cold pattern will continue through the weekend into the
beginning of next week. Models are in good agreement to start the
extended but diverge somewhat by the end of next week.

The Friday/Saturday snow will be winding down by Sunday morning
as the disturbance and upper forcing move east of the forecast
area. There will continue to be some lingering light snow or snow
showers during the morning, but the precip will be ending from
north to south during the morning/early afternoon hours. Morning
lows Sunday will be quite cold with teens common and highs Sunday
will only be in the lower to middle 20s for most locations.

By Monday, another upper low and trough over the Pacific
northwest slide southeast across Idaho during the morning and
afternoon bringing another quick shot of snow to the forecast area
with the best chances along and south of KLVM-KBIL-Hardin line.
Highs Monday will continue to be well below normal with readings
only in the 20s.

Models try to build some ridging along with some downslope flow
across the area Tuesday into Thursday. This would bring a break in
the precipitation along with a slight warming trend with
temperatures back into the 30s to possibly lower 40s, but these
readings would still be below normal for this time of year.
Hooley

&&

.AVIATION...

Areas of light snow can be expected this afternoon through the
overnight hours mainly along and west of a Roundup-KBIL-KSHR line.
MVFR/IFR conditions will prevail across these areas due to low
ceilings and/or lower visibilities in areas of snow. East of this
line, cloudy skies with scattered snow showers will be possible
with MVFR conditions prevailing mainly due to low ceilings. Heavy
snow will be likely for the Crazy and Beartooth/Absaroka Mountains
with all mountains being obscured through tonight. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 026/036 025/032 018/027 014/025 015/033 019/040 023/043
    74/S    58/S    53/S    34/S    31/U    00/N    11/B
LVM 026/038 024/034 018/031 017/028 015/036 020/042 026/045
    76/O    97/S    43/S    44/S    31/U    01/N    22/W
HDN 026/042 025/035 018/030 014/028 015/037 018/044 021/046
    63/O    37/S    53/S    24/S    21/U    00/B    11/B
MLS 027/041 027/033 017/027 013/023 014/034 017/039 021/042
    33/O    35/S    32/S    24/S    21/U    00/U    11/B
4BQ 028/044 029/038 021/030 016/028 017/037 021/043 023/046
    22/O    24/O    52/S    23/S    22/J    00/U    11/B
BHK 025/035 026/034 016/027 012/024 013/033 018/039 021/040
    33/S    34/S    42/S    13/S    21/B    00/U    01/B
SHR 025/044 025/037 018/032 015/030 014/037 018/045 021/046
    42/O    27/O    73/S    13/S    21/B    00/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Friday morning through late
      Saturday night FOR ZONES 28-40-41-56-63>66.
     Winter Storm Warning in effect from midnight MDT tonight to 6
      AM MST Sunday FOR ZONES 67-68.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 2, 1:32 PM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
232 PM MDT Thu Nov 2 2017

MTZ029>039-042-057-058-WYZ098-099-032045-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Golden Valley-Northern Big Horn-
Southern Rosebud-Northeast Bighorn Mountains-Sheridan Foothills-
232 PM MDT Thu Nov 2 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Cold temperatures and periods of snow.

* WHERE...From Golden Valley County south to Carbon County east, as
  well as Sheridan County.

* WHEN...Tonight through Saturday night.

* ADDITIONAL DETAILS...Snow totals of 1 to 5 inches are possible,
  with the highest amounts over Musselshell, Golden Valley,
  Stillwater and Carbon Counties. Around 6 inches of snow is
  possible over the Northeast Bighorn Mountains.

* ADDITIONAL HAZARD CONCERNS...Travel will become difficult, and it
  will be cold through the period, with the lowest temperatures in
  the teens Saturday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Nov 2, 5:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
605 PM MDT THU NOV 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             13 E JUDITH GAP         46.65N 109.48W
11/02/2017  M2.0  INCH       WHEATLAND          MT   CO-OP OBSERVER

0800 AM     SNOW             SPRINGDALE              45.74N 110.23W
11/02/2017  M2.0  INCH       PARK               MT   CO-OP OBSERVER

0400 PM     SNOW             18 SW FISHTAIL          45.24N 109.73W
11/02/2017  M4.0  INCH       STILLWATER         MT   CO-OP OBSERVER

0500 PM     SNOW             1 S RED LODGE           45.18N 109.26W
11/02/2017  M3.0  INCH       CARBON             MT   CO-OP OBSERVER

&&

TWH
Local storm report, Nov 2, 5:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT THU NOV 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             6 WSW PARK CITY         45.60N 109.03W
11/02/2017  M1.2  INCH       STILLWATER         MT   COCORAHS

&&

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Beartooth Foothills

When
November 2, 6:00 PM MST to November 4, 11:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

McLeod received 6 inches of snow.

Winter Storm, Red Lodge Foothills

When
November 2, 6:00 PM MST to November 4, 11:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Red Lodge received 6 to 7 inches of snow.

Winter Storm, Absarokee / Beartooth Mountains

When
November 2, 6:00 PM MST to November 4, 10:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Nearly two feet of snow fell in Fishtail.

Winter Storm, Southern Wheatland

When
November 2, 8:00 PM MST to November 4, 5:00 AM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Two Dot received 9 inches of snow.

Winter Storm, Livingston Area

When
November 2, 8:00 PM MST to November 4, 11:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Livingston received 7 inches of snow.

Winter Storm, Paradise Valley

When
November 2, 8:00 PM MST to November 4, 11:00 AM MST
Where
Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 7 inches was reported just southeast of Livingston.

Winter Storm, Northern Sweet Grass

When
November 2, 8:00 PM MST to November 4, 6:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Snowfall of 16 inches was reported around Melville.

Winter Storm, Northern Park County

When
November 2, 8:00 PM MST to November 4, 6:00 AM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 9 inches was reported around Wilsall.

Winter Storm, Crazy Mountains

When
November 2, 8:00 PM MST to November 4, 6:00 AM MST
Where
Crazy Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

Snowfall of 12 inches was reported.

Winter Storm, Judith Gap

When
November 2, 10:00 PM MST to November 4, 3:00 AM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Judith Gap received 11 inches of snow. U.S. Highway 191 was closed for a period of time.

Winter Storm, Golden Valley

When
November 2, 10:00 PM MST to November 4, 5:00 AM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Snowfall amounts of 10-12 inches were reported in Ryegate.

Winter Storm, Northern Stillwater

When
November 2, 10:00 PM MST to November 4, 9:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall amounts of 6-12 inches were reported from Reed Point to Rapelje.

Winter Storm, Musselshell

When
November 3, 12:00 AM MST to November 4, 3:00 PM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were reported from Lavina to Roundup.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723498, 723506, 723511, 723497, 723504, 723505, 723508, 723509, 723510, 723492, 723493, 723495, 723496.